Does the allergy to cement in the arthroplasties of hip and knee exists?
Seidel P (Heraeus Medical GmbH, 61273 Wehrheim, Philip Reis Strasse 8-13), Williamson A (Heraeus Medical GmbH, 61273 Wehrheim, Philip Reis Strasse 8-13), Weber AT (Klinik für Orthopädie und orthopädische Chirurgie, Klinikum Friedrichstadt, Friedrichstrasse 41, 01067 Dresden)
Voir la communication complète... Cliquez-Ici
Implantation of a cemented prosthetic joint may result in hypersensitivity reactions which may be due to the composition of the material or of the bone cement. Most described reactions lead to the formation of fistulas, eczema, or even implant loosening 1 - “Bone Cement Implantation Syndrome” . However, the trigger of this hypersensitivity to implants is not always related to increased sensitivity due to the type of alloy used.
There are at least 4 different reactions described :
Allergic reactions against bone cement components
Hypersensitivity against metal ions
Inflammatory reactions based on bone cement particles
In fact, the “Bone Cement Implantation Syndrome” is now known to be related to the type of cementing technique employed, the extent of the pre-operative patient preparation, and the specific co-morbidities related to the patient, and therefore is not regarded as a material reaction.
There are a few described cases were components of bone cements such as, N,N-Dimethyl-p-toluidine (DMpT), Benzoyl-peroxide (BPO), Mono- or Oligomers of MMA and antibiotics such as Gentamicin or Clindamycin can lead to hypersensitive reactions after cementing the prosthesis. BPO dissociates into oxygen and benzoic acid and therefore can cause contact eczema, whereas the non polymerized Monomer MMA can lead to fistula formation. DMpT which is used as an accelerator can trigger osteolytic lesions resulting in rapid loosening. The long term release rate of the antibiotic may result in increased pathogen resistance. Patients with an already known hypersensitivity or allergy against any of the components of bone cement or acrylic materials should undergo an allergy test. Patients with allergies to metal ions should also be screened, due metal ion formation as a result of process of wear in metal-on-metal bearings. The reaming and sawing process during implantation may also cause increased metal ion formation, but is not well studied yet. Chronic inflammatory reactions resulting in increased bone resorption, have been found to be mainly the result of polyethylene particles due to their higher bioreactivity and not PMMA particles 2. PMMA particles have however been implemented in the inhibition of osteoprogenitor cells 3.
It is also know that the barium sulphate that is present in some brands of cements may have cytotoxic properties. Particles of zirconium dioxide, commonly used as opacifier, may cause granuloma formation, a problem in exchange procedures of infected implants, when cement spacers are used. Other opacifier compounds such as calcium sulphate can help to solve this problem.
By refining current practices it is possible to reduce the likelihood of adverse outcomes by decreasing exposure to the monomeric form of PMMA both during implantation and by subsequent leaching. Thus, insertion of the cement strictly after the waiting time is complete and by adequate screening of patients to ensure there is no prior sensitisation to PMMA is recommended.
1 Thomas et al, Knochenzementallergie, Orthopäde 2006, 35, 956-960
2 Green TR et al. J Biomed Mater Res 2000 53 (5)
3 Yamanaka Y et al. J Orthop Res, 24 (7), 1349-57